Missouri, 2024

Hail and Damaging Winds in Missouri, April 18, 2024

April 18, 2024 · NWS SGF · 16 events in 4 counties and zones

Strong to severe storms moved across portions of central Missouri. As the line of storms, with embedded supercells, moved across the area, hail up to golfballs in size were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Strong to severe storms moved across portions of central Missouri. As the line of storms, with embedded supercells, moved across the area, hail up to golfballs in size were reported. Winds up to 58 mph occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 18, 11:20 AM CST, 1 hour 40 minutes earlier. Its key messages:

  • Severe thunderstorms possible through 7 PM. Primary risk will be large hail to tennis ball size and damaging wind gusts 60-70 mph. Isolated tornadoes possible mainly over south central Missouri.
  • Below normal temperatures for Friday through Sunday.
  • Normal to above normal temperatures for next week.
  • Rain chances for Monday night into Wednesday next week.
Area forecast discussion, Apr 18, 11:20 AM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1220 PM CDT Thu Apr 18 2024

.KEY MESSAGES...

- Severe thunderstorms possible through 7 PM. Primary risk will
  be large hail to tennis ball size and damaging wind gusts
  60-70 mph. Isolated tornadoes possible mainly over south
  central Missouri.

- Below normal temperatures for Friday through Sunday.

- Normal to above normal temperatures for next week.

- Rain chances for Monday night into Wednesday next week.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 203 AM CDT Thu Apr 18 2024

Synoptic overview and current conditions: Upper level analysis
and water vapor imagery show upper level low pressure over
southern Saskatchewan and Manitoba into North Dakota. South of
the low, some quick westerlies with the main upper jet to the
north over the northern plains and upper Mississippi valley.
Lower to the ground, 850mb low was located over western KS with
a low level jet of 40 to 50 kts over central and eastern KS
which was aiding the convection currently occurring over
northeast KS into northwest MO. This convection was remaining
northwest of the CWA so far tonight. A surface front was
extending northeast of a low in southwest KS into northeast KS
and central/northern MO near the I-70 corridor. Moisture
continues to draw northward into the area south of the front and
dew points in far southern MO were in the 50s and 60s. Dew
points were in the 40s in central MO.

Severe weather potential today and this evening: Moisture and
instability will continue to increase this morning over the area
with ML CAPES in the 1500-2500 j/kg range from late morning into
the early evening ahead of southeastward moving cold front.
There will be the potential for some discrete cells developing
ahead of the front from late morning into the early afternoon
before storms become more linear with the main risk being with
large hail up to golf ball size. Not overly impressed with 0-1km
or 0-3km shear values ahead of the front with this system. As
the afternoon wears on, the storms are expected to become more
linear along the cold front and the main risk will be with
damaging wind gusts up to 60 mph. If you can get a northwest to
southeast oriented bowing segment along the QLCS, 0-3km shear
vectors of 30-40kts may support an isolated tornado risk over
the eastern counties from late afternoon into the early evening.
This system should be quick to move through the area with areas
in the west likely not receiving much rainfall with more
scattered convection. Best thunderstorm chances for any 1 point
will generally occur over a 3 to 4 hour window.

Convection should end in the east by the mid to late evening
with clearing in the west late. Lows tonight will be in the low
40s in the west to the upper 40s to near 50 in the southeast.

&&

.LONG TERM /FRIDAY THROUGH THURSDAY/...
Issued at 203 AM CDT Thu Apr 18 2024

Cooler than normal temperatures Friday - Sunday: Behind the
front, a cooler air mass will begin to push into the area and
will bring cooler than normal temperatures to the area for
Friday through the upcoming weekend. Highs will generally be in
the 60s with lows dipping into the upper 30s to low 40s over the
weekend.  Some upper energy will push across the area late in
the weekend and may bring some light rain or sprinkles to the
area late Saturday into Sunday mainly in the south, but the main
energy and moisture will be off to the south of the area.
Little to no measurable precipitation is expected with this
feature.

Temperatures warming back to normal and above normal next week:
The Canadian air mass will push east of the area early next week
and we should see a return to a low level southerly flow behind
the low. Increased low level warm advection and Gulf moisture
will also occur. Temperatures should warm back into the upper
60s to mid 70s through the period.

Rain chances Monday night - Wednesday: Upper level energy and a
surface frontal system should move through the area Monday night
into Wednesday of next week bringing the next decent rain
chances to the area. Best instability at this time looks to stay
south of the area, though there looks like enough for some
thunderstorms but severe chances look to be pretty low at this
time.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 604 AM CDT Thu Apr 18 2024

For the 18z TAFS, thunderstorms will push into the area during
the afternoon hours in the west and shift east across the area
during the late afternoon and early evening hours. Will see
gusty winds initially out of the south, become southwesterly
just ahead of the front and then switch to the northwest and
north behind the front. Ceilings will lower into MVFR and some
IFR with the convection and then IFR behind the front, improving
into MVFR overnight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Angle
Hazardous weather outlook, Apr 18, 2:57 AM CST, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
357 AM CDT Thu Apr 18 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
357 AM CDT Thu Apr 18 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Significant lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

  Strong to severe thunderstorms are expected to develop ahead of
  a cold front from this morning into the early evening. Hail to
  the size of golf balls, damaging wind gusts up to 60 mph and
  isolated tornadoes will be possible. The risk of severe storms
  will mainly be east of a Joplin to Nevada line, with the better
  chances of severe storms further east in central and south
  central Missouri this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  Non-severe thunderstorms will be possible Monday night into
  Wednesday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for
  areas mainly east of an Osage beach to Branson line.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

The radar

The Pleasant Hill radar (KEAX), 94 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

13 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Benton

When
April 18, 1:00 PM CST
Where
Benton County, 3.04 mi ESE of Racket
Measured
1 in hail
Reported by
Public
Coordinates
38.280, -93.430

Quarter sized hail was reported at Truman State Park.

Hail, Benton

When
April 18, 1:02 PM CST
Where
Benton County, 0.69 mi S of Lincoln
Measured
0.75 in hail
Reported by
Public
Coordinates
38.390, -93.330

Penny sized hail was reported.

Hail, Miller

When
April 18, 2:15 PM CST
Where
Miller County, 0.69 mi S of Eldon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.340, -92.580

Quarter sized hail was reported.

Hail, Miller

When
April 18, 2:15 PM CST
Where
Miller County, Eldon
Measured
1.5 in hail
Property damage
$150,000
Reported by
Public
Coordinates
38.350, -92.580

Hail to ping pong balls in size occurred in the city of Eldon. Minor roof and vehicle damage occurred.

Hail, Miller

When
April 18, 2:50 PM CST
Where
Miller County, 1.38 mi S of St Elizabeth
Measured
1.75 in hail
Reported by
Public
Coordinates
38.250, -92.270

Golf ball sized hail was reported just south of St. Elizabeth.

Hail, Phelps

When
April 18, 3:55 PM CST to 4:00 PM CST
Where
Phelps County, 0.88 mi SW of Northwye
Measured
1 in hail
Reported by
Public
Coordinates
37.960, -91.780

Quarter sized hail was reported to have fallen for several minutes.

Hail, Phelps

When
April 18, 3:55 PM CST
Where
Phelps County, 1.29 mi ESE of Rolla
Measured
1.25 in hail
Reported by
Public
Coordinates
37.940, -91.750

Hail up to half dollars in size was reported.

Hail, Phelps

When
April 18, 3:55 PM CST
Where
Phelps County, 1.09 mi E of Dillon
Measured
1 in hail
Reported by
Public
Coordinates
37.970, -91.700

Quarter sized hail was reported.

Thunderstorm Wind, Phelps

When
April 18, 3:55 PM CST
Where
Phelps County, 0.54 mi W of Rolla
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
37.950, -91.780

Multiple power lines were reported with some downed trees causing damage. A 42 mph gust was recorded on a home weather station north of town.

Thunderstorm Wind, Phelps

When
April 18, 3:55 PM CST
Where
Phelps County, 1.77 mi WSW of Rolla
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
37.940, -91.800

Shingles and some roof decking was removed from the roof of a motel by high wind gusts.

Thunderstorm Wind, Phelps

When
April 18, 3:55 PM CST
Where
Phelps County, 1.76 mi NE of Rolla Downtown Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.950, -91.810

A large tree was uprooted.

Hail, Phelps

When
April 18, 4:02 PM CST to 4:12 PM CST
Where
Phelps County, 1.76 mi SE of Dillon
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.950, -91.700

Half dollar size hail fell for nearly 10 minutes downing twigs and numerous leaves with hail covering the ground in places.

Hail, Phelps

When
April 18, 4:30 PM CST
Where
Phelps County, 4.91 mi W of Seaton
Measured
1 in hail
Reported by
Public
Coordinates
37.800, -91.710

Quarter sized hail was reported.

Hail, Dent

When
April 18, 4:45 PM CST
Where
Dent County, 2.15 mi NW of Doss
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.600, -91.530

Golf ball sized hail fell in a rural portion of the county and was reported by law enforcement.

Hail, Dent

When
April 18, 4:48 PM CST
Where
Dent County, 0.69 mi N of Salem
Measured
1 in hail
Reported by
Public
Coordinates
37.660, -91.550

Quarter sized hail was reported.

Hail, Dent

When
April 18, 4:51 PM CST
Where
Dent County, 3.06 mi ESE of Salem
Measured
1 in hail
Reported by
Public
Coordinates
37.630, -91.500

Quarter sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175036, 1175020, 1175021, 1175023, 1175025, 1175026, 1175027, 1175030, 1175038, 1175040, 1175042, 1175034, 1175035, 1175028, 1175033, 1175032.